Typically, Xanax is prescribed to help patients manage anxiety and panic. Depending on how much of the drug's dosage a patient has exceeded and any other drugs that the patient might have ingested, Xanax overdose can be mild to severe. In situations where a Xanax overdose is suspected, the person should now be allowed to fall asleep until help arrives. Whether or not the person is breathing properly is a major area of concern because taking Xanax in large doses can result in respiratory depression. While waiting for help to arrive, it is recommended to encourage the person to stand up and walk. It is crucial that the person who has overdosed on Xanax gets to the hospital immediately.
Generally, an overdose of Xanax is more likely to occur when combined with other drugs. At least on half of the people around the world, who use amphetamine, cocaine, opiate, and other drugs, also use Xanax as well. They use Xanax to increase the euphoric "high" from illegal drugs, especially opiates, and to get relief from the withdrawal symptoms of other drugs. When combined with alcohol, an overdose of Xanax can lead to coma or even death and rapid Xanax withdrawal can result in seizures. Xanax abuse accounts for almost one third of the emergency room visits in the United States.Xanax is among the most common prescription medication that is abused and one fourth of all suicide attempts involve cases of Xanax overdose.
"Although it is uncommon to overdose on Xanax alone, but if it used with other drugs such as heroin, methadone or alcohol, then it is certainly possible to overdose."
If larger doses of Xanax are taken, then Xanax overdose can occur more rapidly. Drowsiness is the initial and most common symptom of Xanax overdose. If very large doses of Xanax are taken, then can progress to either Grade I or Grade II coma:
- Depressed level of consciousness- Response to painful stimuli- Deep tendon reflexes- Vital signs intact
- Depressed level of consciousness- No response to painful stimuli- Deep tendon reflexes- Vital signs intact
- A person is not rousing or waking up- Coma- Dizziness- Cold clammy skin- Fainting- Impaired or absent reflexes- Impaired balance- Impaired motor functions- Lips might seem bluish- Muscle weakness- Shallow breathing- Sleepy- Slow heartbeat
The Respiratory System
Xanax overdose can cause respiratory depression and the severity depends on the amount absorbed, dose ingested, etc. Ventilator support might be required if respiratory depression has occurred as a result of an overdose on Xanax. When taking therapeutic doses of Xanax, the chances of suffering a respiratory arrest or depression are very rare. The control of breathing during sleep might be affected by Xanax and sleep apnea might also be worsened.The Central Nervous System (CNS)
The symptoms of CNS depression that might be produced by Xanax are usually only mild even if the drug is taken in large overdoses. The most common mild neurological effects that can occur as a result of a Xanax overdose include:
Suffering from severe overdose symptoms, such as ataxia, coma, and sleepiness, despite clinical use of the drug, is usually because of co-ingesting other drugs. Very young children and the elderly are more susceptible to suffering from CNS depression caused by a Xanax overdose.
Paradoxical CNS effects might also occur as a result of a Xanax overdose, which includes delirium, excitement and hallucinations. Xanax can also cause muscle relaxation which is also of CNS origin and can manifest as difficulty standing, difficulty standing, dysarthria and in-coordination.
The symptoms that can occur as a result of intravenous overdose of Xanax can be similar to the symptoms that occur because of an oral overdose of the drug. However, these symptoms usually occur after the drug has infused, and CNS depression is progressing more rapidly. It is uncommon to suffer from acute intentional poisoning through intravenous overdose and a majority of the cases are iatrogenic. Rapid intravenous infusion might result in apnea, depression hypotension and respiratory depression.
An overdose of Xanax can prove to be fatal so that sooner the person is provided medical care the better. However, what is more important is to be able to identify the symptoms of Xanax overdose.